Near-Syncope

ExitCare ImageNear-syncope (commonly known as near fainting) is sudden weakness, dizziness, or feeling like you might pass out. During an episode of near-syncope, you may also develop pale skin, have tunnel vision, or feel sick to your stomach (nauseous). Near-syncope may occur when getting up after sitting or while standing for a long time. It is caused by a sudden decrease in blood flow to the brain. This decrease can result from various causes or triggers, most of which are not serious. However, because near-syncope can sometimes be a sign of something serious, a medical evaluation is required. The specific cause is often not determined.

HOME CARE INSTRUCTIONS

Monitor your condition for any changes. The following actions may help to alleviate any discomfort you are experiencing:

  • Have someone stay with you until you feel stable.

  • Lie down right away if you start feeling like you might faint. Breathe deeply and steadily. Wait until all the symptoms have passed. Most of these episodes last only a few minutes. You may feel tired for several hours.  

  • Drink enough fluids to keep your urine clear or pale yellow.  

  • If you are taking blood pressure or heart medicine, get up slowly when seated or lying down. Take several minutes to sit and then stand. This can reduce dizziness.

  • Follow up with your health care provider as directed. 

SEEK IMMEDIATE MEDICAL CARE IF:

  • You have a severe headache.  

  • You have unusual pain in the chest, abdomen, or back.  

  • You are bleeding from the mouth or rectum, or you have black or tarry stool.  

  • You have an irregular or very fast heartbeat.  

  • You have repeated fainting or have seizure-like jerking during an episode.  

  • You faint when sitting or lying down.  

  • You have confusion.  

  • You have difficulty walking.  

  • You have severe weakness.  

  • You have vision problems.  

MAKE SURE YOU:

  • Understand these instructions.

  • Will watch your condition.

  • Will get help right away if you are not doing well or get worse.